COLUMBUS (WCMH) — Columbus first responders and health officials are warning of a particularly strong batch of heroin on city streets. The life-saving drug naloxone 27 times Tuesday to save heroin users who had overdosed. On average, naloxone is used during eight overdose calls each day.
Columbus Public Health Commissioner Dr. Teresa Long says, “Our fire, police, public health, and coroner learned we were in the middle of a significant increase of overdoses.”
The departments have remained in close contact monitoring new any new overdoses.
Initially, nine overdoses happened in the Linden area within a short period of time, which caught the attention of city leaders. Columbus Police Deputy Chief Ken Kuebler says, “Officers on the street in Linden noticed that the overdoses were occurring. They were out of the ordinary, in a short time, and in a geographic area we did not expect.”
One 911 call came in from E. 17th Ave. The caller reports an eight-year-old girl asked fast food workers for help after her mother passed out in the car. The caller told dispatchers, “I need an ambulance. A little girl just came into the McDonald’s on 17th. Her mom is passed out in the driver’s seat and her lips are turning purple and everything.”
The caller then says, “She is not awake. She is turning blue.”
Columbus Police say this woman survived, but could now be charged with child endangerment.
Dr. Long urges addicts to take precaution with this strong batch of deadly heroin. She says people should keep their naloxone kits close by. Additionally she adds, “Check with a smaller dose first if it’s new to them supply. If you must use, use with others. Again, it’s for their well-being, their livelihood for staying alive.”